Article Text

PDF
PTH-095 Surreptitious use of non-steroidal anti-inflammatory drugs and aspirin may be responsible for small bowel injury seen by capsule endoscopy
  1. R Sidhu1,
  2. S Morley2,
  3. L Brunt2,
  4. D S Sanders1,
  5. M E McAlindon1
  1. 1Department of Gastroenterology, Royal Hallamshire Hospital, Sheffield, UK
  2. 2Department of Clinical Chemistry, Royal Hallamshire Hospital, Sheffield, UK

Abstract

Introduction Non-steroidal anti-inflammatory drugs (NSAIDs) and aspirin can cause small bowel injury and present with anaemia, bleeding or symptoms suggestive of Crohn's disease, the most common indications for capsule endoscopy (CE). Previous studies have suggested that the surreptitious use of these drugs may be a common cause of unexplained peptic ulcer disease.1 We hypothesised that surreptitious NSAID or aspirin use occurred in patients undergoing CE and that this might be responsible for symptoms or abnormalities being investigated.

Methods Demographic data, indications for CE and medications were recorded prospectively. A salicylate spot test and gas chromatography mass spectrometry for NSAID metabolites were performed on urine samples of consecutive patients undergoing routine CE. Videos were analysed by an experienced gastroenterologist who was blinded to the urinalysis results.

Results Seventy-six patients (52 female; mean age 50 years) underwent CE for suspected small bowel pathology. Urinalysis was positive in 13.6% of patients (n=10/76), although only one of these patients declared the relevant drug (aspirin) in their drug history. The indication for CE in the 10 patients included iron deficiency anaemia (n=2), investigation of suspected active Crohn's disease (n=7) and possible coeliac complications (n=1). The presence of salicylates was detected in 3.9% of patients (n=3) while NSAID metabolites were detected in 9.2% (n=7: 6 patients ibuprofen alone and both ibuprofen and diclofenac in 1 patient). While CE was normal in 2 patients, positive findings were seen in 80% of patients (n=8) which included the presence of erosions± red patches in 5 patients, small bowel ulceration in 2 patients and ulceration with early stricturing in one patient. Follow-up data revealed that the patient with small bowel stricturing was subsequently diagnosed as Crohn's disease while a patient with small bowel ulceration underwent small bowel resection at a further presentation which confirmed NSAID enteropathy histologically.

Conclusion 13.6% of patients undergoing capsule endoscopy were taking NSAIDs or aspirin, of which the majority were not declared in the clinical history. In 11.8% of patients, NSAIDs or aspirin could have been contributing to the symptoms or anaemia being investigated. Patients should be carefully questioned about their use of these drugs and over the counter medications which might contain them, prior to CE.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.